Numb fingers & toes

Does anyone have a conclusive answer to why we get numb fingers & toes following a Total Thyroidectomy? Or is it different for everyone. A friend of mine still as a numb big toe on one foot & three numb three on the other foot nearly 3 years following TT. All this numbness fir me only happened after TT. And it's getting worse with numb patches that come & go on after parts of body, ie head & shoulder. My GP says it's just related to op, & the fact that I have a bad back since op (muscular). The muscles in all parts of my back are very tight, even getting a massage only helps a bit. X Ray on lower back shows no abnormality. I'm due to see private Endo & will see what he says. Is it entirely normal or it is something serious? My toes are basically numb all the time, numbness in fingers comes n goes.


Valerie x

2 Replies

  • Have you had B12 and folate tested? Low levels can cause numbness. Whilst asking for this, you may as well ask also for the other important ones: iron, ferritin, Vit D. These are often low in hypo people and cause strange symptoms never recognised by our GPs.

    Your level of replacement thyroid hormone may also be too low, causing the muscular problems. Ask for the results of your most recent thyroid blood tests and post here, with the reference ranges, so that members can advise. I had Thyroidectomy in 2006 and have been plagued by strange symptoms ever since. You may find adding T3 to your Levo makes a big difference too but you will need to ask for a free T3 test to see what your level is first and then find a sympathetic endo to prescribe it.

  • Valerie, calcium often drops for a few days after thyroidectomy but usually self corrects and if not, calcium is usually prescribed. I think it happens if the parathyroids are bruised or damaged during the thyroidectomy. If the parathyroids don't recover within 4 months hypoparathyroidism is usually permanent and daily vitD and calcium supplementation will be required.

    Other reasons for numbness and tingling are low vitD, low B12 and folate, and thyroid medication being too low.

You may also like...